Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 33, NWS Lubbock, TX

May 25, 20194 counties in Texas

NWS Lubbock, TX issued this tornado warning at May 25, 2019, 5:43 PM CDT for 4 counties in Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 5:43 PM CDT (22:43 UTC)
Expired
May 25, 2019, 6:30 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Briscoe County, TX, Floyd County, TX, Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:50 PM CDTTSTM WND DMGPlainview, TXUP TO 2,400 PEOPLE WITHOUT POWER IN PLAINVIEW IMMEDIATELY AFTER THE STORM PASSAGE
May 25, 5:57 PM CDTTORNADO7 Ne Plainview, TXCONE TORNADO SPOTTED ABOUT 6 MILES WEST OF THE FM 2301 AND FM 788 INTERSECTION. TORNADO WAS OBSERVED FROM 5:57 TO 5:59 PM BEFORE BECOMING RAIN WRAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 12:59 PM CDTSevere Thunderstorm WatchSPC7 hr
May 25, 3:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

496 
WFUS54 KLUB 252243
TORLUB
TXC045-153-189-437-252330-
/O.NEW.KLUB.TO.W.0033.190525T2243Z-190525T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
543 PM CDT Sat May 25 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northwestern Floyd County in northwestern Texas...
  Northeastern Hale County in northwestern Texas...
  Southeastern Swisher County in the Panhandle of Texas...
  Southwestern Briscoe County in the Panhandle of Texas...

* Until 630 PM CDT.
    
* At 543 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Plainview, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Plainview and Seth Ward. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3416 10176 3432 10176 3441 10135 3415 10134
TIME...MOT...LOC 2243Z 263DEG 20KT 3424 10170 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

RMCQUEEN
1 follow-up statement
416 
WWUS54 KLUB 252319 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
619 PM CDT Sat May 25 2019

TXC189-252328-
/O.CAN.KLUB.TO.W.0033.000000T0000Z-190525T2330Z/
Hale TX-
619 PM CDT Sat May 25 2019

...THE TORNADO WARNING FOR NORTHEASTERN HALE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of and northwestern Texas.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3424 10134 3426 10157 3431 10157 3431 10159
      3434 10159 3441 10135
TIME...MOT...LOC 2318Z 264DEG 17KT 3430 10152 

$$

TXC045-153-437-252330-
/O.CON.KLUB.TO.W.0033.000000T0000Z-190525T2330Z/
Floyd TX-Swisher TX-Briscoe TX-
619 PM CDT Sat May 25 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN FLOYD...SOUTHEASTERN SWISHER AND SOUTHWESTERN BRISCOE
COUNTIES...
    
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Claytonville, or 13 miles northeast
of Plainview, moving east at 20 mph.

HAZARD...Tornado and two inch hail. Tornado rotation may be wrapped 
         in rain and difficult to see.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Floyd, southeastern Swisher and southwestern Briscoe
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3424 10134 3426 10157 3431 10157 3431 10159
      3434 10159 3441 10135
TIME...MOT...LOC 2318Z 264DEG 17KT 3430 10152 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:26 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 25, 2:26 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
226 PM CDT Sat May 25 2019

.DISCUSSION...
Convective initiation began early again this afternoon as soon as
low stratus cleared out in eastern New Mexico. This activity will
continue to move to the northeast within high CAPE but capped air.
This cap is still expected to slowly erode through the rest of the
afternoon as low stratus continues to clear. Low level shear
remains weak but very low cloud bases will allow isolated
tornadoes to continue to be possible with any storm. Additional
development is possible in the southwestern South Plains into
southeastern New Mexico later this afternoon with mixed layer CAPE
around 2500 J/kg in mostly uncapped air. It is unclear on how much
eastward movement will occur with any convection that has already
developed or any future development.

Much stronger lift will move overhead Sunday afternoon. A strong
short wave trough will move out over New Mexico along with a 110kt
jet streak at 250mb. Although most of the large scale lift will
move out over the central Plains, isolated dryline convection is
expected from the South Plains southward into the Permian Basin.
Mid and upper level flow will be increasing so shear and
instability will continue to promote severe rotating supercells
for Sunday afternoon with any storm that does develop. However,
models do show stronger capping on Sunday afternoon which may
delay the onset of initiation until very late afternoon. A long
shot possibility is that the cap holds and prevents any
convection from developing.

We will retain southwest flow aloft on Monday as the center of the
upper level low moves across the central Rockies. This will act to
push the dryline off the caprock. There will be sufficient
instability for thunderstorms and possibly even severe
thunderstorms in the eastern Rolling Plains on Monday. However,
strong capping may be an issue again preventing any convective
initiation. Drier air will sweep into the area on Tuesday putting
a brief kibosh on any potential thunderstorm development. A cold
front will follow Wednesday morning bringing an increase to low
level moisture. A little later on Wednesday, a short wave will
move overhead with lift favoring the Rolling Plains. Elevated
instability will exist above the frontal air mass with little
chances of severe thunderstorms. Low level moisture will begin to
surge back on Thursday in advance of the next upper level trough
moving into the western CONUS. Quality low level moisture will not
return until Friday. Models are depicting a short wave moving
overhead on Friday out ahead of the parent trough in the western
CONUS. With better moisture in the area, this will bring severe
thunderstorm chances back to West Texas. Southwest flow aloft
looks to remain through the weekend but details are unclear at
the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for TXZ024>026-028>037-
039>041.

&&

01
Hazardous weather outlook, May 25, 11:13 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1113 AM CDT Sat May 25 2019

TXZ021>044-260415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1113 AM CDT Sat May 25 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop early
to mid afternoon across eastern New Mexico and push into the
western South Plains and the extreme southwestern Panhandle. Very
heavy rainfall, hail to the size of golf balls, and wind gusts to
70 mph are the main threats. Isolated tornadoes will also be
possible. There remains some uncertainty on how far east severe
thunderstorms will push later this evening. A Flood Watch is in
effect for the South Plains, northern Rolling Plains, and extreme
southeastern Panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the western South
Plains early this afternoon and into the central South Plains late
this afternoon and evening.

In the hours before

Local storm report, May 25, 5:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     3 N PLAINS              33.23N 102.84W
05/25/2019  M66 MPH          YOAKUM             TX   MESONET

            MEASURED BY THE PLAINS WEST TEXAS MESONET

&&

EVENT NUMBER LUB1900481

GDS
Local storm report, May 25, 5:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
513 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FUNNEL CLOUD     2 W ANTON               33.81N 102.20W
05/25/2019                   HOCKLEY            TX   FIRE DEPT/RESCUE

            SEEING A FUNNEL CLOUD FROM FM 597 ABOUT 1 MILE WEST OF
            HIGHWAY 385

&&

EVENT NUMBER LUB1900482

GDS
Local storm report, May 25, 5:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     PLAINS                  33.19N 102.83W
05/25/2019                   YOAKUM             TX   LAW ENFORCEMENT

            LARGE TREE DOWN IN PLAINS BLOCKING A ROADWAY. TIME OF
            DAMAGE ESTIMATED.

&&

EVENT NUMBER LUB1900483

GDS
Local storm report, May 25, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
525 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLOOD            6 SE LITTLEFIELD        33.86N 102.26W
05/25/2019                   LAMB               TX   CO-OP OBSERVER

            TORRENTIAL RAINFALL CAUSING INUNDATION FLOODING FOR THE
            SECOND DAY IN A ROW.

&&

EVENT NUMBER LUB1900484

GDS
Local storm report, May 25, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     7 NNW ANTON             33.90N 102.21W
05/25/2019                   LAMB               TX   FIRE DEPT/RESCUE

            ABERNATHY FD SPOTTED A BRIEF FUNNEL. LOCATION IS
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER LUB1900485

GDS
Local storm report, May 25, 5:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     5 SE SETH WARD          34.16N 101.63W
05/25/2019                   HALE               TX   TRAINED SPOTTER

            LOCATION IS WHERE OBSERVER WAS LOCATED. THEY SPOTTED
            THE FUNNEL WELL TO THEIR WEST, CLOSE TO PLAINVIEW.

&&

EVENT NUMBER LUB1900486

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSpecial Weather StatementLUBLubbock31 min
May 24, 7:21 PM CDTAreal Flood WarningLUBHale, Hockley, Lubbock2 hr
May 24, 7:32 PM CDTAreal Flood WarningLUBCrosby4 hr
May 24, 7:50 PM CDTAreal Flood WarningLUBFloyd, Motley115 min
May 24, 7:51 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb54 min
May 24, 7:56 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock49 min
May 24, 8:36 PM CDTAreal Flood WarningLUBHockley, Lamb114 min
May 24, 8:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb63 min
May 24, 9:05 PM CDTAreal Flood WarningLUBChildress, Cottle, Hall115 min
May 24, 9:45 PM CDTSevere Thunderstorm WarningLUBHale, Lamb43 min
May 24, 10:00 PM CDTSevere Thunderstorm WarningLUBHale, Lamb60 min
May 24, 10:54 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale38 min
May 25, 12:37 PM CDTSevere Thunderstorm WarningLUBCochran53 min
May 25, 1:27 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb63 min
May 25, 1:42 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Hockley, Lamb2 hr
May 25, 1:50 PM CDTSevere Thunderstorm WarningLUBParmer55 min
May 25, 2:18 PM CDTTornado WarningLUBHale, Lamb27 min
May 25, 2:26 PM CDTSevere Thunderstorm WarningLUBHale, Lamb49 min
May 25, 2:56 PM CDTAreal Flood AdvisoryLUBHale, Lamb, Swisher2 hr
May 25, 3:09 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer20 min
May 25, 3:19 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher56 min
May 25, 3:47 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Hockley, Lamb58 min
May 25, 3:55 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Hale, Hockley, Lamb, Swisher65 min
May 25, 4:20 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum55 min
May 25, 4:43 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock17 min
May 25, 4:48 PM CDTAreal Flood AdvisoryLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 2 more117 min
May 25, 4:54 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock66 min
May 25, 4:58 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Lamb, Swisher62 min
May 25, 5:02 PM CDTTornado WarningLUBHale, Hockley, Lamb, Lubbock43 min
May 25, 5:05 PM CDTTornado WarningLUBFloyd, Hale, Swisher40 min
May 25, 5:06 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher54 min
May 25, 5:11 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum49 min
May 25, 5:48 PM CDTFlash Flood WarningLUBHale, Hockley, Lamb, Swisher117 min
May 25, 5:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Motley, Swisher56 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningLUBHale, Lamb29 min
May 25, 6:02 PM CDTTornado WarningLUBBriscoe28 min
May 25, 6:11 PM CDTTornado Warning Tornado observedLUBHale16 min
May 25, 6:15 PM CDTAreal Flood AdvisoryLUBBriscoe, Floyd, Hale, Hall, Motley, Swisher2 hr
May 25, 6:34 PM CDTTornado WarningLUBBriscoe, Floyd, Hall, Motley26 min
May 25, 6:45 PM CDTSevere Thunderstorm WarningLUBCastro30 min
May 25, 6:53 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Hall67 min
May 25, 6:54 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher36 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.